International Overdose Awareness Day

Each year on 31 August, Mediclinic staff wear purple for International Overdose Awareness Day, to raise awareness and remember those who have died from overdose. Families share tributes to loved ones at overdoseday.com.

Depressants and opioids

Depressants slow the body’s vital functions, including breathing and heart rate. Opioids (such as heroin and pharmaceutical opioids), benzodiazepines, and alcohol all slow the central nervous system. Taking them together, or in larger amounts than usual, increases the risk of overdose.

Alcohol

Most people don’t think of alcohol when they think of overdose, but alcohol is a depressant and it is possible to overdose on it. Drinking a large amount quickly can raise your blood alcohol level to a dangerous level. In extreme cases, alcohol poisoning can stop your breathing, stop your heart, or cause choking.

Getting help

If you think someone has overdosed, call 000 immediately. If you use opioids, ask your GP or pharmacist about naloxone, a medicine that can temporarily reverse an opioid overdose.

Our GPs and AOD Nurse Practitioner offer confidential drug and alcohol support, including opioid pharmacotherapy.

Need help right now?

If you or someone else is in immediate danger, call 000 or go to your nearest emergency department. These free services are available 24 hours a day:

  • Lifeline — 13 11 14 (crisis support and suicide prevention)
  • DirectLine — 1800 888 236 (alcohol and drug counselling, Victoria)
  • Suicide Call Back Service — 1300 659 467
  • 13YARN — 13 92 76 (for Aboriginal and Torres Strait Islander people)

← All news